Phenobarbital, also known as Luminal, is a barbiturate medication that the World Health Organization recommends for treatment of certain types of epilepsy. It was brought into existence in 1912 by the drug company Bayer as the brand Luminal.
For decades, it remained a commonly prescribed hypnotic and sedative until the introduction of benzodiazepines. It was popular for insomnia, seizures, and epilepsy until the adverse effects from the drug became more prominent in a society that sought out relief from their ailments.
Luminal produces sedative and nervous system suppressing effects on the human brain. It can be highly addictive, and when taken in high doses, it can be fatal. The drug was used by Nazi scientists as a means of euthanasia at one point. Over time, researchers became aware of its dangers, and it began to decrease in popularity.
The drug is no longer prescribed in the treatment of sleep disorders. In fact, Luminal use is extremely rare. It is still used in very specific cases of epilepsy and other disorders that have the tendency to cause seizures.
By the time the 1960s came around, the emergence of benzodiazepines had lowered the demand for these drugs. They were an alternative that provided medical benefits that didn’t cause addiction. This, however, proved untrue as benzodiazepines were discovered to be just as addictive.
Drugs like Luminal are used recreationally for their euphoric effects. Barbiturates are known to stimulate feelings of relaxation and sedation. Those who suffer from anxiety and sleep disorders use the drug so they can feel a sense of normalcy.
Abusing these depressants, however, can lead to a substance use disorder and even addiction, which can lead to an overdose. If you or a loved one has used Luminal, it is helpful to know the signs and symptoms of addiction. Early detection is key to any disease, and addiction is no different.
What is Luminal?
Luminal is a psychoactive substance that falls under the category of barbiturate drugs. These medications are used to treat epilepsy, sleep disorders, and anxiety. It was popular for the hypnotic and sedative effects it produces. However, once benzodiazepines were created, it was not prescribed much.
Luminal falls under the broad category of drugs known as central nervous system depressants (CNS). It aligns with other drugs like benzodiazepines, other barbiturates, and alcohol. Depressant drugs work on the body by suppressing the central nervous system and limiting excitability. As with all depressants, Luminal has the power to make you feel relaxed, sluggish, sleepy, and depressed.
All depressants, Luminal specifically, affect neurochemicals in the brain called gamma-Aminobutyric acid, which is a chemical that regulates excitability in the central nervous system. If you ever have feelings of excitement, anger, irritation, or energy, GABA will naturally relax the body when it is time to unwind.
There are many disorders that cause an overactive nervous system. These include anxiety, sleep disorders, muscle spasms, and seizures. This is where depressants like Luminal come into play.
These drugs will bind to GABA receptors in the brain and increase the efficiency of the neurochemical leading to increased effects. Luminal is different because it also acts in another way to decrease excitability by releasing more GABA. The result? The body experiences an overwhelming sense of relaxation due to the overstimulation of GABA in the body. This is also known as the high.
Luminal was taken out of the mainstream in the 1960s because of the high probability of substance abuse that relates to barbiturates as a whole. Benzodiazepines were meant to offer the same medical properties with reduced risk.
Side effects attributed to Luminal include muscle twitching, dizziness, ataxia, confusion, and hyperactivity. The drug poses more dangers to older adults. Although medical professionals haven’t determined a link, the senior population is more prone to falls and accidents, and the strong effects that result in loss of balance can exaggerate this.
Signs and Symptoms of Luminal Addiction
Addiction is a chronic disease, and addiction to Luminal can be very dangerous. In the early stages of addiction, it is difficult to pinpoint the behaviors of someone that does not show all the signs. Drugs like Luminal do offer some outward signs to look for. Early detection is the key to saving lives. If you or a loved one has been prescribed Luminal or use it recreationally, there are signs to be aware of to ensure you have not become addicted.
The first sign of a substance use disorder is an increased tolerance to the substance. Tolerance is the result of the brain and nervous system adapting to the presence of a foreign chemical substance.
Barbiturates are often prescribed with short-term treatment in mind, and if Luminal is taken for an extended time, the dose may become less effective. The body is trying to balance brain chemistry by counteracting the Luminal with its own chemicals. When the dose is increased to make up for the loss in effectiveness, you put yourself at risk of becoming chemically dependent on the drug.
Dependence is a physiological need for a drug that can be met with withdrawal symptoms upon cessation or missing a dose. Withdrawal from Luminol can cause tremors, anxiety, paranoia, panic, seizures, or a more serious condition known as delirium tremens.
If you or someone you know has experienced any of the symptoms listed above, it may be time to seek medical attention before causing any more damage to your body.
Luminal Withdrawal Symptoms
Luminal, like other barbiturate medications, can cause chemical dependence, which is when your brain starts to rely on a drug to maintain normal brain chemistry. When you stop using the drug, you might begin to feel the effects of unbalanced brain chemistry in the form of withdrawal.
As a depressant, Luminal withdrawal symptoms have the potential to be life-threatening without medical treatment. If you stop using abruptly, your nervous system will become overactive, causing the following symptoms:
- Muscle aches
- Severe confusion
- Sleep disturbances
- Memory issues
- Changes in vision
- Delirium tremens
If you start to feel Luminal withdrawal symptoms, speak to your doctor or a medical professional as soon as possible.
Luminal Overdose Symptoms
Barbiturates like Luminal lost popularity throughout the second half of the 20th century, partly because of their potential to cause a fatal overdose. There were a number of high-profile overdose deaths in the 20th century that were found to be related to barbiturates, including celebrities like Marilyn Monroe, Jimi Hendrix, and Judy Garland.
Barbiturates can be used as a recreational drug, causing symptoms that are similar to alcohol intoxication. However, high doses can lead to dangerous symptoms like respiratory depression. In recreational settings, barbiturates may be mixed with alcohol, which can dramatically increase your risk of experiencing a dangerous overdose.
If You Do Take a High Dose of Luminal or if You Mix it with Alcohol, the Following Symptoms May Be Signs of an Overdose:
- Severe drowsiness
- Difficulty thinking
- Poor judgment
- Memory loss
- Slow or shallow breathing
- Changes in heart rate
- Changes in blood pressure
- Unable to wake up
If you start to notice these signs in yourself or someone else, you should seek medical attention as soon as possible. Symptoms like coma, shallow breathing, and a slow or weak heartbeat, constitute a medical emergency.
How is Luminal Addiction Treated?
While Luminal addiction is classified as a disease, it is treatable under the supervision of medical professionals. Due to the serious nature of Luminal withdrawals, a potential client will be immediately placed into NCBI. If you have been using barbiturates, you must consult with a doctor before quitting on your own. Withdrawal from barbiturates can result in seizures and possible fatalities.
Medical detoxification is the highest and most intensive level of treatment that requires you to stay on site at a facility for three-to-seven days as the addictive substances, and other toxins are removed from your system. You will be under the 24-hour supervision of knowledgeable medical professionals who have your best interests at heart.
During your time here, you may be treated with medications that will calm the worst withdrawal symptoms you might experience. As mentioned previously, the withdrawals can be dangerous, and 24-hour supervision is necessary during this first stage. In some cases involving Luminal, you may require more than a week in detox to rid the body of the toxins.
Once detox has been completed, you will move into the next phase in the continuum of care.
Addictions to barbiturates typically will require the individual to enter residential treatment. A more intense approach is necessary because of the powerful nature of this class of drugs. During residential treatment, you will spend anywhere from 30 days to 90 days living on-site with other individuals on the path to sobriety.
You will also have the opportunity to participate in rigorous therapies that help you understand the underlying causes of your addiction and learn coping skills that will allow you to transition back into society successfully.
If you achieve sufficient medical stabilization to return home after detox, an outpatient treatment program that requires nine hours or more a week of therapy may be recommended for you. Upon the conclusion of the therapy sessions, you will be allowed to return home, but report back to the treatment center for therapy.
Luminal Abuse Statistics
- 19 million barbiturate prescriptions are still written each year.
- It’s estimated that 46,000 people misused barbiturates in 2015.
- 400 deaths involving barbiturates took place in 2013.